Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Raleigh, NC

May 7, 2002Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 7, 2002, 8:09 PM EDT for Davidson County, North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2002, 8:09 PM EDT (00:09 UTC)
Expired
May 7, 2002, 8:30 PM EDT
In force
21 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:15 PM EDTHail 0.88Healing Spgs, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 080009
SVRRAH
NCC057-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
   A SEVERE THUNDERSTORM 6 MILES WEST OF HIGH ROCK...MOVING EAST AT 
   35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HIGH ROCK AND LEXINGTON AT 815 PM EDT
   NEWSOM...DENTON AT 825 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$

DGS/JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 7, 2:30 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE MAY 7 2002

OVERALL WEATHER PICTURE CONTINUES TO FOCUS ON THE MID-UPPER RIDGE
OVER THE GULF/SE & MCS ACTIVITY JUST TO OUR NORTH IN THE SHORT
TERM... A FRONTAL PASSAGE THU NIGHT/FRI AS A STRONG UPPER LOW
CROSSES ONT/QUE... THEN A REAMPLIFICATION OF GULF/SE RIDGING OVER
THE WEEKEND.

TNGT: SHALLOW FRONTAL BOUNDARY DROPS INTO THE NRN CWA LATE
TONIGHT... PROPELLED BY THE MID LEVEL SHORTWAVE WHICH PASSES BY TO
OUR NORTH. LOW LEVEL JET TRACKS ACROSS THE NRN CWA IN A WEAKENED
STATE AS LOW LEVEL THETA-E VALUES CONTINUE TO CLIMB PARTICULARLY TO
OUR SW. EXPECT A FEW SHOWERS TO THE SOUTH OF THE DYING MCSS TO BRUSH
ACROSS FAR NRN AND NE NC TONIGHT & WILL HAVE CHANCE POPS HERE WITH
NO POPS FARTHER SOUTH.

WED/WED NGT: OVER THE LAST FEW RUNS THE ETA HAS BROUGHT THE FRONT
FARTHER SOUTH INTO THE CWA EARLY WED BUT WITH PROGRESSIVELY LESS
QPF. UPPER AIR ANALYSES INDICATE THE LIKELIHOOD OF SIGNIFICANT
WARMING ALOFT OVER THE NEXT 24 HOURS... SHOWN IN THE MODELS BY
LOWERING MID LEVEL LAPSE RATES... SO INSTABILITY TOMORROW SHOULD BE
LIMITED. WHILE PW VALUES GO UP A BIT DURING THE DAY AS THE FRONTAL
BOUNDARY HEADS BACK NE... WE SHOULD SEE ENOUGH SUBSIDENCE BEHIND THE
EXITING SHORTWAVE TROUGH TO INHIBIT SIGNIFICANT CONVECTION...
ALTHOUGH ISOLATED ACTIVITY CANT BE RULED OUT. EXPECT CONSIDERABLE
CLOUD COVER ESPECIALLY ACROSS THE NORTH. HIGHS IN THE LOW-MID 80S.
MUGGY LOWS IN THE MID 60S WED NIGHT WITH PATCHY FOG POSSIBLE.

THU: PARTLY CLOUDY & QUITE WARM AHEAD OF THE FRONT WITH THICKNESSES
SUPPORTING HIGHS IN THE MID 80S TO AROUND 90. CAPES BRIEFLY SURPASS
1000 J/KG... BUT THE DEGREE OF WARMTH ALOFT AND LIMITED MOISTURE
CONTENT WILL ONCE AGAIN CUT BACK ON CONVECTION. WILL LEAVE OUT POPS
FOR NOW & LET LATER SHIFTS ADD MENTION OF ISOLATED STORMS IF NEEDED.

THU NIGHT/FRI: BEST SHOT AT ANY RAIN WILL LIKELY BE THU NIGHT
EVERYWHERE AND FRI IN THE SE CWA... AND EVEN THAT PROBABILITY IS NOT
VERY HIGH WITH MID LEVEL WINDS GOING WEST AHEAD OF THE FRONT. WILL
RETAIN CHANCE POPS THU NIGHT--LOWEST NE / HIGHEST SW CWA--AND FRI IN
THE SE CWA.

SAT-TUE: HIGH BUILDS IN FROM THE NORTH SAT/SUN LEADING TO A COOLDOWN
WITH FAIR SKIES. RETURN FLOW ON THE BACK SIDE OF THE HIGH BRINGS A
POTENTIAL FOR A SHOWER LATE SUN WITH A RETURN TO WARMER-THAN-NORMAL
READINGS TO START THE WEEK. MRF PHASES NORTHERN AND SOUTHERN
SHORTWAVE TROUGHS OVER THE UPPER MIDWEST SUNDAY... WHICH BRINGS A
FRONT LATE MON... BUT AGAIN WITH WINDS GOING WEST AHEAD OF THE
FRONT... THINK THE RISK OF SHOWERS IS TOO SMALL TO MENTION AT THIS
TIME... BUT WILL INDICATE AN INCREASE IN CLOUDS FOR LATE MON-TUE.

.RAH...NONE.

HARTFIELD

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.